Alert archive / Indiana / Frost Advisories in 2020

Frost Advisory 4, NWS Northern Indiana

May 12, 202011 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan

NWS Northern Indiana issued this frost advisory at May 12, 2020, 2:46 PM EDT for 11 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at May 13, 2020, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:46 PM EDT (18:46 UTC)
In effect from
May 13, 2020, 2:00 AM EDT
Expired
May 13, 2020, 9:00 AM EDT
In force
7 hr
Issued by
NWS Northern Indiana
All 23 counties

Adams County, IN, Allen County, IN, DeKalb County, IN, Elkhart County, IN, Huntington County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Steuben County, IN, Wells County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS73 KIWX 121846
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
246 PM EDT Tue May 12 2020

INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-130300-
/O.NEW.KIWX.FR.Y.0004.200513T0600Z-200513T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, 
Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes,
South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, 
Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, 
St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, 
Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, 
White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, 
Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, 
Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, 
Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, 
Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
246 PM EDT Tue May 12 2020 /146 PM CDT Tue May 12 2020/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT
/8 AM CDT/ WEDNESDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
294 
WWUS73 KIWX 130151
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
951 PM EDT Tue May 12 2020

INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-131000-
/O.CON.KIWX.FR.Y.0004.200513T0600Z-200513T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, 
Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes,
South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, 
Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, 
St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, 
Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, 
White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, 
Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, 
Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, 
Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, 
Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
951 PM EDT Tue May 12 2020 /851 PM CDT Tue May 12 2020/

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO
9 AM EDT /8 AM CDT/ WEDNESDAY...

* WHAT...Temperatures of 33 to 36 degrees will result in frost
  formation. A few locations across far NW Ohio, and SE Lower
  Michigan could briefly drop as low as 31 degrees. 

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
379 
WWUS73 KIWX 130845
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
445 AM EDT Wed May 13 2020

INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-131300-
/O.CON.KIWX.FR.Y.0004.000000T0000Z-200513T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, 
Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes,
South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, 
Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, 
St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, 
Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, 
White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, 
Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, 
Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, 
Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, 
Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
445 AM EDT Wed May 13 2020 /345 AM CDT Wed May 13 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...Until 9 AM EDT /8 AM CDT/ this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to keep tender plants covered until any frost ends. 

&&

$$
111 
WWUS73 KIWX 131249
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
849 AM EDT Wed May 13 2020

INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-131400-
/O.EXP.KIWX.FR.Y.0004.000000T0000Z-200513T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, 
Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes,
South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, 
Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, 
St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, 
Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, 
White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, 
Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, 
Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, 
Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, 
Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
849 AM EDT Wed May 13 2020 /749 AM CDT Wed May 13 2020/

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT /8 AM CDT/ THIS
MORNING...

Temperatures have risen into the 40s and frost is no longer
expected.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this frost advisory went out at May 12, 2:45 PM EDT, 1 minute earlier.

Area forecast discussion, May 12, 2:45 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
245 PM EDT Tue May 12 2020

.SYNOPSIS...
Issued at 234 PM EDT Tue May 12 2020

One more potentially frosty night will be seen tonight before
much warmer air starts to arrive. Shower and thunderstorm chances
arrive by Wednesday night and persist on and off through the
weekend. Mild temperatures are expected into the middle of next
week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 234 PM EDT Tue May 12 2020

Dry high pressure will generally dominate through Wednesday.
However, a weak surface trough over the region and increasing mid-
level moisture has resulted in a wide field of alto-cumulus across
the Ohio Valley this afternoon. These clouds will diminish after
sunset, but cirrus clouds will increase ahead of the next weather
system. The high clouds will also act to insulate the area some
overnight, and low temperatures should not be as cold as last night.
Many locations could still see frost though, with northerly low-
level flow dominating through a good part of the night. A Frost
Advisory is being issued for most of the forecast area except some
of the south and west counties, where low temperatures will be in
the upper 30s.

Wednesday will remain dry, but as high pressure shifts eastward, the
flow will become southeasterly and moisture and clouds will increase
further. Temperatures will also increase, and afternoon highs are
expected to be in the 60s.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 234 PM EDT Tue May 12 2020

Rain may start moving in from the west on Wednesday night as a warm
front moves into the region. Models are now in good agreement that
the bulk of the rain going into Thursday morning will be over
Michigan, in association with a moderately strong shortwave. This
will place much of the area in the warm sector for Thursday/Thursday
night with highs into the 70s and dewpoints pushing 60 or higher.
The atmosphere will then be ripe for upstream convection to move
in from the southwest and pose a highly conditional threat for
strong to locally severe storms. SPC currently has the southwestern
portion of the forecast area in a marginal risk. And as moisture
increases ahead of the cold front during this period, heavy
rainfall will also become possible across much of Indiana and into
northern Ohio, and WPC has issued a slight risk for excessive
rainfall that could potentially cause minor flooding. Fortunately,
since the area has been fairly dry of late, most locations are
easily able to take 1 to 2 inches of rainfall with only minor
impacts.

A cold front will push through the area on Friday, and the axis of
moisture will also shift to the south. Dry weather may not last
long though, with another low pressure system poised to bring more
rain and thunderstorms on Saturday evening. Wet weather will
continue through Sunday. Dry high pressure will finally return
Monday and Tuesday with a strong ridge building in from the west.
Temperatures will remain mild through this period, reaching into
the mid 70s to maybe even upper 70s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1245 PM EDT Tue May 12 2020

VFR/dry through the TAF cycle with the main focus on winds. Deeper
mixing will continue to allow for some higher wnw gusts as high
as 20 knots this afternoon, especially at KFWA as more stable
marine influenced air continues to work into KSBN. Low level
ridging briefly edges in tonight with winds becoming light.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Frost Advisory from 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/
     Wednesday for INZ003>009-014-016>018-025>027.

MI...Frost Advisory from 2 AM to 9 AM EDT Wednesday for MIZ077>081.

OH...Frost Advisory from 2 AM to 9 AM EDT Wednesday for OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 12, 6:15 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
615 AM EDT Tue May 12 2020

INZ003-004-012>015-020-022-023-MIZ077-131015-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Miami-Berrien-
615 AM EDT Tue May 12 2020 /515 AM CDT Tue May 12 2020/

This Hazardous Weather Outlook is for northern Indiana and southwest
Michigan.

.DAY ONE...Today and tonight.

Patchy frost is possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times between Wednesday night and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-016>018-024>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-131015-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
615 AM EDT Tue May 12 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Areas of frost are likely tonight across much of northern Indiana,
northwestern Ohio and far southern Lower Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times between Wednesday night and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
615 AM EDT Tue May 12 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

Nearby

Frost Advisories in Indiana, 2020Frost Advisories in Ohio, 2020Frost Advisories in Michigan, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.